A person is walking a worn path around a large medicine bottle.

Navigating Anticonvulsant Side Effects

If there’s one thing people newly diagnosed with epilepsy will find out pretty quickly, it’s that many anticonvulsants, or antiepileptic drugs (AEDs), come with unwanted side effects.

Side effects related to mood and emotions

For me, it was moodiness. Keppra was my first medication prescribed after I had a few seizures in college. I went from having a pretty happy personality to getting very moody within a few days, and this was on a relatively low dose. Not feeling like myself was so strange and unsettling, and I didn’t want to snap at my roommates, so I stopped taking Keppra.

Only 2 seizures had struck so far, and I recovered. So to me, it was worth the risk of having another seizure if it would save me from turning into a brat. I didn’t know then that the term "Keppra Rage" existed, and it made me feel better to know others experienced the same anger issues.

Thankfully, the tonic-clonics didn’t return, so I thought I was in the clear. But I wouldn’t learn until much later that some of the funny feelings I started to experience would be a sign of trouble.

Another anticonvulsant, more side effects

Fast forward to the day seizures slowly started to return. I was diagnosed with temporal lobe epilepsy (TLE) and started on a new anticonvulsant – Lamotrigine – and the moodiness returned quickly. One doctor explained to me that TLE itself can cause mood disorders.

I felt it was likely a combination, and my emotions intensified with the new AED. Again, this side effect was on a very low dose. Lamotrigine didn't control my seizures and messed with my mood, so it felt like a no-win situation. Eventually, a gradual dose increase did start to control the seizures, but my mood worsened and it created tension with friends.

Once again, my doctor lowered my dose to see if I felt better. It worked, but now I had to choose. Was my mood or preventing seizures more important for my quality of life, work, and friendships? Even my best friend noticed I wasn’t myself. Ultimately, I realized stopping the seizures needed to take priority.

Thankfully, when I moved for a new job, my new doctor worked with me to manage these side effects. He started me on a mood stabilizer along with another anti-convulsant, Zonisamide. Things turned around with my emotions, and I was so grateful, but the seizures continued.

Problems with memory and brain fog on AEDs

Little did I know that Zonisamide was causing problems with my concentration and memory. I just thought it was the seizures, but my next doctor told me about the side effects and replaced Zonisamide with Vimpat. Though seizure control improved, the combination of Vimpat and Lamotrigine made me really dizzy unless I took the meds with what I call the magic ingredient: peanut butter.

Apparently the high fat/high protein combination made the perfect food. The natural stuff is my favorite and sometimes I make my own nut butter with almonds and mix in chia seeds, flaxseeds, and cinnamon to change things up. I couldn’t take medication unless it was with a huge serving of nut butter and at least 2 hours after drinking coffee because caffeine contributed to the dizziness and brain fog.

I love peanut butter so it’s a win-win situation. But... that only worked with a small dose of the medication combo. I had to break it up and take another dose with dinner, then my large dose at night. It wasn’t the worst thing in the world, but I forgot to take it more than once, and sometimes the dizziness would still occur.

Extended release medication

So my doctor came up with a suggestion. "Let’s try an extended-release form of Lamotrigine," she said.

"Sure," I replied. I was willing to try anything. It worked! Extended-release Lamotrigine was the magic pill. I’ve had zero problems with daytime dizziness.

But... here’s the catch. I have to make sure I give exactly a 12-hour window before taking my nighttime dose, which isn’t EX, or I get up in the middle of the night extremely dizzy. Unfortunately, I have found most insurance companies don’t cover extended-release. I only have 2 that do in my area.

Definitely ask your doctor what options are out there if your meds have unwanted side effects!

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The EpilepsyDisease.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you utilized an epilepsy center?